Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 154, NWS Denver/Boulder, CO

September 15, 2001Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 15, 2001, 4:09 PM MDT for Lincoln County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 15, 2001, 4:09 PM MDT (22:09 UTC)
Expired
Sep 15, 2001, 4:40 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 18 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS55 KBOU 152210
SVRDEN
COC073-152240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT SAT SEP 15 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 440 PM MDT

* AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN EL PASO COUNTY...OR
  ABOUT 37 MILES NORTHEAST OF PUEBLO...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM 
ACROSS EXTREME SOUTHWEST LINCOLN COUNTY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3860 10405 3852 10405 3852 10400 3860 10400

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:55 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 15, 2:55 PM MDT, 1 hour 14 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT SAT SEP 15 2001

UPPER LOW CONTINUES TO SLOWLY SPIN OVER WESTERN SOUTH DAKOTA TODAY
WITH ZONAL FLOW EXPECTED TO DEVELOP OVER THE ROCKIES INTO SUNDAY.
ETA HAS THE CENTER OF THE LOW ONLY PROGESSING ABOUT 200 MILES IN 24
HRS BEFORE BREAKING APART INTO THE FLOW OVER MINN LATE MONDAY.  ALL
MODELS STILL SHOWING A SUBSIDENT ENVIRONMENT OVR NORTHERN COLO FOR
TONIGHT THROUGH SUNDAY.  RELUCTANT TO REMOVE ALL POPS FOR THE AREA
TONIGHT AND SUNDAY AS DECENT SURFACE MOISTURE FOR THIS TIME OF YEAR
STAYS AROUND COMBINED WITH GENERAL EASTERLY FLOW EXPECTED.  RIGHT
ENTRANCE REGION OF JET MAX SLOW TO LEAVE AREA ALSO.  AS UPPER TROUGH
LEAVES THE NORTHERN GREAT PLAINS OF THE USA...MODELS PERSISTANT TO
SHOW NORTHEASTERLY UPSLOPE SFC FLOW IN ITS WAKE FOR NORTHEAST COLO.
THIS IS IN THE FORM OF ANOTHER COOL SURGE THAT ENTERS THE BOU CWA
LATE SUNDAY INTO EARLY MONDAY AND HOLDS TEMPS DOWN FOR ANOTHER DAY.
MESO-ETA SHOWS ANOTHER ROUND OF HIGHER RH VALUES AND LIGHT PRECIP BY
MONDAY AFTERNOON BUT MAINLY NEAR HIGHER TERRAIN.  AVN BRINGS AREA OF
DIV-Q ASCENT ENTERING THE NORTH HALF OF THE STATE AHEAD OF WEAK
SHORT WAVE MONDAY INTO EARLY TUESDAY.  WILL NOT EXPECT AN ENTIRELY
CLOUDY AND RAINY DAY ON MONDAY BUT WILL BUMP POPS UP AGAIN FOR THE
AFTERNOON AND EVENING HOURS.  FOR TUESDAY...AVN HAS THE SHORT WAVE
TROUGH AXIS OVER THE DISTRICT BY 18Z TUE WITH DRYER WESTERLY SFC
FLOW BEHIND IT.  WEAK RIDGING TAKES PLACE HEADING INTO MID WEEK.

AT THIS TIME...LOOKS LIKE MILD SEPTEMBER WEATHER CAN BE EXPECTED FOR
WEDNESDAY THROUGH SATURDAY.  MODERATE NORTHWESTERLY FLOW ALOFT ON
WEDNESDAY TRENDS TO WEAK FLOW WITH A RIDGE AXIS IN THE VICINITY OF
THE STATE BY SAT MORNING ACCRODING TO THE MRF.  THE BEST CHANCE FOR
PRECIP IN THE FAR PERIODS WOULD BE ON THURSDAY AS MRF HAS A VERY
WEAK TROUGH ROUNDING THE RIDGE AND PASSING ACROSS THE NORTH HALF OF
THE STATE LATE IN THE DAY.  WILL NOT MENTION ANY CHANCE FOR PRECIP
FOR THIS YET DUE TO DISTANCE IN TIME AND LACK OF DETAIL.   FREDIN

.DEN...NONE.

In the hours before

Special weather statement, Sep 15, 11:00 AM MDT, 5 hours 9 minutes before
COZ030>051-152000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SAT SEP 15 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...SURFACE MOISTURE ON THE PLAINS INCREASED OVERNIGHT
ON LOW LEVEL UPSLOPE FLOW AGAINST THE EAST FACE OF THE ROCKY
MOUNTAINS.  THIS COUPLED WITH JET STREAM INDUCED INSTABILITY
IN THE MID AND UPPER ATMOSPHERE DURING THIS AFTERNOON AND EVENING
WILL ALLOW MORE SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA
ONCE SUFFICIENT SURFACE HEATING OCCURS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM OVER THE
MOUNTAINS AND EASTERN FOOTHILLS.  THESE STORMS WILL GAIN STRENGTH AS
THEY SPREAD TO THE EAST OVER THE PLAINS THROUGH THIS EVENING.
ISOLATED SUPERCELL SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE URBAN
CORRIDOR...THE PALMER DIVIDE AND THE EASTERN PLAINS THIS AFTERNOON
AND EVENING.  THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS
AND HEAVY RAIN.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

ON SUNDAY...ONLY ISOLATED LATE DAY THUNDERSTORMS ARE EXPECTED.

GARD...WFO BOULDER

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.